MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C0725
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01324, 3005168196-2019-01328.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the renal artery using ruby coils and a ruby coil detachment handle (handle).During the procedure, the physician successfully placed six ruby coils in the target vessel using a non-penumbra microcatheter.During the detachment of the seventh coil, after pulling the trigger, one of the two black lines on the back of the pusher wire was missing and the coil was still attached, therefore, the ruby coil and the handle were removed.A new handle was used with the same ruby coil and upon detachment of the ruby coil the pusher assembly got stuck in the handle but the ruby coil was successfully detached.The procedure was completed at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the ruby coil pusher assembly.The pusher assembly was kinked approximately 39.5cm from the proximal end of its pusher assembly.The pull wire was retracted out of its distal detachment tip (ddt) and the embolization coil was detached from its pusher assembly.The ddt had coagulated blood inside.Conclusions: evaluation of the returned handle revealed that the device was functional.The handle was functionally tested on a handle test fixture and performed within specification.The root cause of the failure to detach during the procedure could not be determined.The handle was opened by the penumbra investigator and the proximal end of the separated pet lock was present.Evaluation of the returned ruby coil pusher assembly revealed that the pet lock was separated, and coagulated blood was within the ddt.If the pet lock is separated and the pull wire is completely retracted out of the ddt, the embolization coil will detach from its pusher assembly.However, if the ddt is occluded prior to a detachment attempt using the handle is made, it may prevent the embolization coil from detaching.Further evaluation of the returned ruby coil revealed that the pusher assembly was kinked.The kink was likely incidental to the reported complaint and may have occurred from packaging the device for return to penumbra.The embolization coil was implanted, and the second handle identified in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.Penumbra handles are visually inspected during incoming inspection and functionally tested by quality.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: (b)(4).(b)(4).H3 other text : placeholder.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8776984
Report Number3005168196-2019-01327
Device Sequence Number1993389
Product Code HCG
UDI-Device Identifier00814548012957
UDI-Public00814548012957
Combination Product (Y/N)Y
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/10/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/30/2022
Device Catalogue NumberRBY2C0725
Device Lot NumberF43888
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/14/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/10/2019
Supplement Date Received by Manufacturer07/24/2019
Initial Report FDA Received Date07/10/2019
Supplement Report FDA Received Date08/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age42 YR
Date Report Sent to FDA01/01/2005